Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 29, 2024, 4:11 PM EDT for Fairfax County, Loudoun County, City of Fairfax, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2024, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 29, 2024, 4:49 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Fairfax, VA, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 13 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:54 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WUUS51 KLWX 292011
SVRLWX
VAC059-107-600-292100-
/O.NEW.KLWX.SV.W.0252.240829T2011Z-240829T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
411 PM EDT Thu Aug 29 2024
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Loudoun County in northern Virginia...
The western City of Fairfax in northern Virginia...
West central Fairfax County in northern Virginia...
* Until 500 PM EDT.
* At 411 PM EDT, severe thunderstorms were located along a line
extending from Dulles International Airport to Centreville, and are
nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Centreville, Reston, South Riding, Fairfax, Dulles International
Airport, Oakton, Chantilly, Arcola, and Fairfax Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sterling Virginia.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 7733 3879 7733 3880 7744 3880 7749
3881 7749 3882 7751 3883 7750 3883 7751
3884 7751 3884 7753 3885 7754 3893 7756
3896 7746
TIME...MOT...LOC 2011Z 346DEG 1KT 3892 7744 3884 7744
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KR2 follow-up statements
832
WWUS51 KLWX 292024
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
424 PM EDT Thu Aug 29 2024
VAC059-107-600-292100-
/O.CON.KLWX.SV.W.0252.000000T0000Z-240829T2100Z/
Loudoun VA-City of Fairfax VA-Fairfax VA-
424 PM EDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LOUDOUN AND WEST CENTRAL FAIRFAX COUNTIES AND THE
WESTERN CITY OF FAIRFAX...
At 424 PM EDT, severe thunderstorms were located along a line
extending from Dulles International Airport to Centreville, and are
nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Centreville, Reston, South Riding, Fairfax, Dulles International
Airport, Oakton, Chantilly, and Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sterling Virginia.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 7733 3884 7733 3883 7742 3884 7747
3893 7755 3896 7746
TIME...MOT...LOC 2024Z 158DEG 0KT 3893 7744 3885 7744
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KR738
WWUS51 KLWX 292049
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
449 PM EDT Thu Aug 29 2024
VAC059-107-600-292058-
/O.CAN.KLWX.SV.W.0252.000000T0000Z-240829T2100Z/
Loudoun VA-City of Fairfax VA-Fairfax VA-
449 PM EDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUDOUN AND WEST
CENTRAL FAIRFAX COUNTIES AND THE WESTERN CITY OF FAIRFAX IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern Virginia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
A Severe Thunderstorm Warning still remains in effect for eastern
Loudoun County and far westenr Fairfax County until 515 PM.
&&
LAT...LON 3895 7733 3884 7733 3883 7742 3884 7747
3893 7755 3896 7746
TIME...MOT...LOC 2046Z 346DEG 1KT 3892 7744 3884 7744
$$
KRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:32 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 29, 3:32 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Thu Aug 29 2024
.SYNOPSIS...
A backdoor cold front will move southward through the area
today, before settling to our south tomorrow. The boundary will
lift northward as a warm front on Saturday, before the next cold
front approaches from the northwest on Sunday. High pressure
will build toward the area from the west early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A backdoor cold front is in the process of settling southward
through the area this afternoon. Winds have turned easterly to
the north of the front. This has allowed a more stable airmass
to build into northeast Maryland, but elsewhere conditions
remain hot and humid. Upslope easterly flow intersecting the
terrain, combined with strong daytime heating and resultant
terrain circulations have caused storms to develop along the
spine of the Alleghenies. A developing cumulus field is also
present further east across northern and central Virginia. At
the current moment, the storms over the Alleghenies are locked
to the terrain, but over time these storms are expected to
develop conglomerate cold pools and begin to slowly propagate
eastward. These storms will reach the Shenandoah Valley over the
next couple of hours before spreading east of the Blue Ridge
later this evening. More isolated development will be possible
to the east of the Blue Ridge this afternoon.
Model soundings/SPC mesoanalysis shows an environment
characterized by around 2000-2500 J/kg MLCAPE, and around
800-1100 DCAPE (increasing with southward extent) within the
pre-convective environment. Low-level lapse rates are also
rather steep at around 8.5 C/km. As a result, localized
downbursts may be possible with any stronger individual cells.
Some stronger gusts may also briefly be possible as storms
organize and move eastward. Any organization will likely be
short-lived before storms become outflow dominant, given
relatively weak effective bulk shear values (around 15-20
knots). SPC currently has much of the forecast area within
Marginal/Slight Risks for severe thunderstorms, primarily driven
by potential for damaging winds.
Flash flooding may also become a potential issue later this
evening. Given the ample instability (over 2000 MLCAPE) and high
precipitable water values (around 1.8-2 inches), storms should
be capable of producing very heavy rainfall. We also have weak
easterly flow in place at low-levels, becoming relatively weak
out of the west aloft. This is leading to LCL-EL mean wind
values less than 10 knots, which will lead to relatively slow
storm motions (not accounting for effects due to cold pool
driven propagation). However, ample DCAPE is also in place,
which could lead to decent cold pool production, and speed up
storm motions a bit toward the east. Outflow boundary collisions
may also be possible as storms get going further east, which
would temporarily slow the motion of eastward moving storms
where those collisions occur. As a result, there is a broad area
to the west of the I-95 corridor/east of the Alleghenies where
localized instances of flash flooding may be possible later this
afternoon into this evening. This threat doesn't appear to
focused in any one particular area, but will likely occur on a
more localized basis as a result of chaotic outflow boundary
interactions. A Flood Watch for flash flooding is in effect for
those locations through midnight.
Storms should gradually weaken this evening as they progress to
the east of the Blue Ridge. Showers may linger into the
overnight as low clouds and a more marine influenced environment
moves in from the east.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The aforementioned backdoor cold front will settle to our south
tomorrow. The day will start out rather dreary, with low clouds
and potentially even some areas of drizzle. A few breaks in the
cloud cover may try to develop during the afternoon, especially
to the west of the Blue Ridge, as well as across central
Virginia. As a result, these areas will warm up the most, and
will also have the greatest chance for a thunderstorm to pop up
during the afternoon hours. High temperatures will range from
the 70s across northeast and north-central Maryland, to the mid
to upper 80s across central Virginia and the central Shenandoah
Valley.
The frontal boundary will lift northward through the area on
Saturday as a warm front. Much further north, a deep upper
trough and associated surface low will track across northern
Ontario. Mid-level height falls and some weak differential
cyclonic vorticity advection driven ascent will begin to
overspread areas to the west of the Blue Ridge Saturday
afternoon. This large scale forcing for ascent along with strong
daytime heating within a very humid airmass (dewpoints in the
low-mid 70s) will lead to the development of thunderstorms to
the west of the Blue Ridge Saturday afternoon. Flow aloft will
be weak, but ample instability (around 2000-3000 J/kg MLCAPE)
will be present. As a result, some storms could be capable of
producing some localized damaging wind gusts. SPC currently has
much of the area in a Marginal Risk for severe thunderstorms.
Thunderstorms should gradually weaken Saturday evening as they
spread to the east of the Blue Ridge. High temperatures on
Saturday are expected to be in the upper 80 to near 90 for most.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The aforementioned frontal boundary will push to our south
throughout the day Sunday, which will spark more showers and storms.
Best chances will be in central VA through southern MD, but will
depend where the front slows down and ultimately stalls. A secondary
front will push through later in the day into the evening, ushering
in much cooler and drier air as we head into the work week. Highs
will be near average in the middle 80s on Sunday.
Strong high pressure is expected to build into the region Monday
through Wednesday. Drier and cooler air is expected across the
region during the time. Temperatures will top out near 80 for most
on Monday, while Tuesday and Wednesday could be even cooler with
highs only in the middle to upper 70s. Low temperatures by the
middle of next week could drop into the upper 40s to lower 50s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected at the terminals this
afternoon, but thunderstorms will move in from the west late
this afternoon into this evening. These thunderstorms will reach
MRB and CHO first, before progressing eastward toward IAD, DCA,
and BWI. As a backdoor cold front settles to our south tonight
ceilings will lower, leading to MVFR and then eventually IFR
conditions at all terminals. Some drizzle may also be possible
tonight. Some improvement back to MVFR or IFR may be possible
during the day tomorrow. Ceilings will likely drop back down to
IFR tomorrow night, before improving back to VFR during the day
Saturday.
On Sunday, thunderstorms are possible during the afternoon which
could briefly cause issues at the terminals, mainly for CHO.
After that, VFR conditions are expected from Sunday night through at
least mid-week as high pressure builds in. Winds will be light and
variable throughout this time.
&&
.MARINE...
SCAs are in effect over most of the waters this evening into
tonight within easterly flow. SMWs may also potentially be
needed this evening as storms approach the waters (Upper Tidal
Potomac especially) from the west. Winds may near low- end SCA
levels in easterly flow tomorrow as well. Sub- SCA level
southerly flow is expected on Saturday.
Gusty winds possible Sunday with any lingering storms along the
departing cold front. SMWs may be necessary during the
afternoon/early evening hours Sunday.
As a secondary cold front pushes through Sunday night, a surge of
winds is likely behind that, which could approach SCA criteria into
Monday. Beyond that, winds turn light through at least mid-week with
high pressure building into the region.
&&
.TIDES/COASTAL FLOODING...
Winds will become easterly today. Tidal anomalies likely remain
elevated enough to result in Action stages along vulnerable
shoreline around the times of high tide through Friday.
Depending on the strength of onshore flow later this week, there
may be a chance at minor flooding, especially along typically
more vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 6 PM to 11 PM EDT this evening for
Mdz001.
VA...Flood Watch until midnight EDT tonight for VAZ025>031-036>040-
050-051-055-056-501>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ052-053.
MARINE...Small Craft Advisory from 6 PM to 11 PM EDT this evening for
ANZ530>533-537>541.
Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
for ANZ534-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...CJL
AVIATION...CJL/KJP
MARINE...CJL/KJP
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Aug 29, 4:00 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 400 PM EDT Thu Aug 29 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-301000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 400 PM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for Prince William, Stafford, and Spotsylvania Counties this afternoon through this evening. Heavy rain from thunderstorms may lead to flash flooding of small streams and creeks as well as urban areas. A Severe Thunderstorm Watch is in effect for the Washington Metropolitan area as well as portions of central Maryland until 11 PM this evening. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-301000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 400 PM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for northern and central Virginia as well as portions of the eastern Panhandle of West Virginia this afternoon through this evening. Heavy rain from thunderstorms may lead to flash flooding of small streams and creeks as well as urban areas. A Severe Thunderstorm Watch is in effect until 11 PM for the entire outlook area. Damaging winds are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-301000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 400 PM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 11 PM for the entire outlook area. Damaging winds are the primary threat. Locally heavy rain may lead to isolated instances of flooding as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:54 PM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 28, 9:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 29, 10:59 AM EDT | Flood Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fairfax and 26 more | 12 hr |
| Aug 29, 3:21 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 24 min |
| Aug 29, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 30 min |
| Aug 29, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 33 min |
| Aug 29, 4:06 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 39 min |
| Aug 29, 4:34 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 41 min |
| Aug 29, 4:37 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 38 min |
| Aug 29, 4:42 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 48 min |
| Aug 29, 5:10 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 35 min |
| Aug 29, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 29 min |
| Aug 29, 6:16 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 44 min |
| Aug 29, 6:20 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock | 40 min |
| Aug 29, 6:25 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William | 3 hr |
| Aug 29, 6:38 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 52 min |
| Aug 29, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 30 min |
| Aug 29, 6:58 PM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 4 hr |
| Aug 29, 6:58 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas | 32 min |
| Aug 29, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 28 min |
| Aug 29, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park | 26 min |
| Aug 29, 7:27 PM EDT | Flash Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 3 hr |
| Aug 29, 7:52 PM EDT | Special Marine Warning | LWX | 83 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.